19 terms

Endocrine - Book 1

STUDY
PLAY

Terms in this set (...)

The cardinal sign of syndrome of inappropriate antidiuretic hormone (SIADH) is:

A. Hyponatremia
B. Urinary output of 10 liters/day
C. Hypotension
D. Systemic edema
A. Hyponatremia

SIADH causes water retention of water and low urine output. This causes a drop in serum sodium since the patient is fluid overloaded
Which of the following are characteristic of diabetes insipidus (DI)?

A. Low urine osmolality
B. Increased serum osmolality
C. Elevated serum sodium
D. All of the above
D. All of the above

The syndrome of Di is characterized by large urine output with low intravascular volume. This causes a loss of free water and a high serum sodium level.
When plasma glucose falls to 250 mg/dL in acute diabetic ketoacidosis (DKA), intravenous fluids should be changed to D5 1/2 NS to prevent which of the following?

A. Hyperglycemia
B. Hyperkalemia
C. Cerebral edema
D. Somogyi effect
C. Cerebral edema

When lowering blood sugar in DKA, the patient is also fluid depleted secondary to hyperosmolar diuresis. In that hypovolemia state with lowered blood sugar, the brain requires fluid replacement, Dropping blood sugar too quickly without fluid replacement will cause severe cerebral edema
Dehydration in hyperosmolar hyperglycemic nonketotic ketoacidosis (HHNK) coma is primarily due to which event?

A. Lack of antidiuretic hormone (ADH)
B. Inability of the kidney to concentrate urine
C. Nausea and vomiting
D. Osmotic diuresis from elevated blood glucose levels
D. Osmotic diuresis from elevated blood glucose levels

In HHNK, the patients blood sugar is extremely high causing a severe fluid deficit. This dehydration is significant and can lead to embolism, myocardial infarction, and renal failure. Dehydration is the leading cause of morality and morbidity in this patient population.
In diabetic ketoacidosis (DKA), the patient has an increased serum osmolarity. In the initial state of DKA, what is another danerous electrolyte abnormality?

A. Hypernatremia
B. Hyponatremia
C. Hypocalcemia
D. Hyperkalemia
D. Hyperkalemia

Initially, the patient has a high serum potassium secondary to the metabolic acidosis present from the ketones. this acidosis pulls potassium from the cell making the patient hyperkalemic. As soon as insulin is given however, potassium re-enters the cell and the ketosis stops.
In hyperosmolar hyperglycemic nonketotic ketoacidosis (HHNK), the patient has an initial hypokalemia. The nurse should evaluate:

A. The patient's potassium level before giving insulin
B. Continuously monitor the patient's potassium while giving insulin
C. Continuously monitor the patient's urine output
D. All of the above
D. All of the above

The patient in HHNK will have a low sodium and low potassium initially and may require electrolyte replacement therapy before insulin is started. Once insulin is initiated, continuous monitoring of potassium is required.
The potential complication from hyperosmolar hyperglycemic non-ketotic ketoacidosis (HHNK) treatment may include:

A. Renal failure
B. Hypoxemia
C. Metabolic alkalosis
D. Respiratory alkalosis
A. Renal failure

The older patient with HHNK may become so hypovolemic that renal injury occurs. Since the patient may have renal insufficiency secondary to their diabetes, the kidneys are at risk. Renal function should be monitored.
Syndrome of inappropriate diuretic hormone (SIADH) is clinically manifested by:

A. Hyperosmolarity
B. Low output
C. Myxedema
D. Water intoxication
D. Water intoxication

Patients with SIADH hold on to sodium and water, have little urine output and are volume overloaded. With hypervolemia, the patient's sodium is lowered. They appear to have "water" intoxication.
Antidiuretic hormone is formed in the:

A. Hypothalamic supraoptic nuclei
B. Juxtaglomerular cells
C. Pineal gland
D. Posterior hypophysis
A. Hypothalamic supraoptic nuclei

ADH is formed in the posterior pituitary, or the hypothalmic supraoptic nuclei.
The distal convoluted tubules in the kidney are influenced by antidiuretic hormone (ADH) to:

A. Concentrate the urine
B. Reabsorb potassium
C. Dilute the urine
D. Increase the sodium loss in the urine
A. Concentrate the urine

ADHs effect on the kidney is to decrease urine output and conserve water for the body. Its effect is to reabsorb sodium and water and reduce urine output to maintain intravascular volume.
The normal serum osmolality is within the range of:

A. 145-155 mOsm/L
B. 200-250 mOsm/L
C. 275-295 mOsm/L
D. 325-375 mOsm/L
C. 275-295 mOsm/L

Normal serum osmolarity is 275-295 mOsm/L. If the osmolarity is increased, it indicates dehydration, if the osmolarity is low, it is an indication of fluid overload
In addition to its affect on body water equilibrium, anti-diuretic hormone (ADH) is also:

A. An inotrope
B, A beta stimulator
C. A vasopressor
D. A carbonic anhydrase inhibitor
C. A vasopressor

ADH is the same molecule as vasopressin. Both cause peripheral vasoconstriction.
Which of the following is NOT consistent with hyperosmolar hyperglycemic non-ketotic ketoacidosis (HHNK)?

A. Kussmaul's respirations
B. Significantly elevated glucose levels
C. Severe dehydration
D. Serum pH of 7.36
D. Serum pH of 7.36

Kussmaul's respirations are fast (greater than 28 breaths/minute), secondary to metabolic acidosis. Remember that with HHNK the patient should have a normal pH-without acidosis
The symptomatology the nurse would assess in the patient with syndrome of inappropriate antidiuretic hormone (SIADH) results from:

A. Elevated potassium levels
B. Water intoxication
C. increased serum osmolality
D. Precipitating factors of SIADH
B. Water intoxication

The symptomatology of SIADH results from holding on to water and sodium resulting in hypervolemia-fluid overload and low serum sodium levels
Symptoms of hypoglycemia include:

A. Decreased deep tendon reflexes, hypertension, and difficulty swallowing
B. Increased deep tendon reflexes, hypertension and slow heart rate
C. Increased heart rate, increased irritability and nausea
D. Decreased heart rate, increased irritability and slow heart rate
C. Increased heart rate, increased irritability and nausea

Early hypoglycemia causes sympathetic nervous system stimulation resulting in symptoms such as elevated heart rate, increased irritability and nausea.
Laboratory assessment of the patient with hyperosmolar hyperglycemic non-ketotic ketoacidosis (HHNK) is likely to reveal:

A. A serum pH of 7.10
B. Significant ketones in the urine
C. Azotemia
D. A hematocrit of 29%
C. Azotemia

The patient with HHNK is severely dehydrated. Intravascular volume is depleted due to osmotic diuresis and therefore may cause renal injury with resulting azotemia. Patients will die from this severe dehydration.
Which of the following patients would be most likely to develop diabetes insipidus (DI)?

A. An elderly patient with non-insulin dependent diabetes
B. A young woman with severe pneumonia
C. A middle-aged man with esophageal varices and GI bleeding
D. A head trauma patient with a skull fracture
D. A head trauma patient with a skull fracture

One of the most common causes of DI is head injury with resulting increased cerebral edema. The edema causes increased intracranial pressure which in turn increases pressure on the pituitary. This then may result in DI.
Adrenal insufficiency in the critically ill adult is:

A. Common and easily demonstrated by blood pressure alone
B. Common and easily determined by glucose alone
C. Uncommon and typically determined by fasting glucose levels
D. Rare and determined by poor blood pressure response to vasoactive meds and determined by cortisol levels at specific time intervals after ACTH is given
D. Rare and determined by poor blood pressure response to vasoactive meds and determined by cortisol levels at specific time intervals after ACTH is given

True adrenal insufficiency is rare, however seen more frequently in the critically ill adult patient with multiple problems. The diagnosis can be made when the patient does not respond appropriately to multiple vasoactive medications. A serum cortisol level is checked, and then ACTH is given. Thirty minutes after it is injected, another serum cortisol level is completed- again at 60 minutes after injection. Each cortisol level should be at least 9mcg/dL higher than the baseline. Ehen adrenal insufficiency is suspected, steroids may be given
Blood sugar elevation in the critically ill adult is common. Which of the following mechanisms explain this increase in blood sugar in the non-diabetic patient.

A. Medications such as epinephrine
B. Shivering
C. Temperature elevation
D. Change in position
A. Medications such as epinephrine

Epinephrine is a pure catecholamine. This activates the sympathetic nervous system and thereby increases blood sugar by the fight/flight mechanism
YOU MIGHT ALSO LIKE...
STUDY GUIDE